Skip to Content
UW Health SMPH
American Family Children's Hospital
DONATE Donate
SHARE TEXT

aspirin, chlorpheniramine, and phenylephrine

Pronunciation: ASP rin, KLOR fen IR a meen, and FEN il EFF rin

Brand: Alka-Seltzer Plus Cold Formula

What is the most important information I should know about this medicine?

Multum nochild

Aspirin should not be given to a child or teenager who has a fever, especially if the child also has flu symptoms or chicken pox. Aspirin can cause a serious and sometimes fatal condition called Reye's syndrome in children. Do not give this medication to a child younger than 4 years old. Always ask a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children.

Multum emt

You should not use this medication if you have severe constipation, a blockage in your stomach or intestines, or if you are unable to urinate.

Multum donot

Do not use this medicine if you have untreated or uncontrolled diseases such as glaucoma, asthma or COPD, high blood pressure, heart disease, coronary artery disease, or overactive thyroid.

Multum donot

Do not use this medicine if you have used an MAO inhibitor such as furazolidone (Furoxone), isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam, Zelapar), or tranylcypromine (Parnate) in the last 14 days. A dangerous drug interaction could occur, leading to serious side effects.

Multum emt

Aspirin may cause serious effects on the stomach or intestines, including bleeding or perforation (forming of a hole). These conditions can be fatal and can occur without warning while you are taking this medication, especially in older adults. Call your doctor at once if you have symptoms of stomach bleeding such as black, bloody, or tarry stools, or coughing up blood or vomit that looks like coffee grounds.

What is aspirin, chlorpheniramine, and phenylephrine?

Aspirin is in a group of drugs called salicylates (sa-LIS-il-ates). It works by reducing substances in the body that cause pain, fever, and inflammation.

Chlorpheniramine is an antihistamine that reduces the effects of natural chemical histamine in the body. Histamine can produce symptoms of sneezing, itching, watery eyes, and runny nose.

Phenylephrine is a decongestant that shrinks blood vessels in the nasal passages. Dilated blood vessels can cause nasal congestion (stuffy nose).

The combination of aspirin, chlorpheniramine, and phenylephrine is used to treat fever, body aches, runny or stuffy nose, sneezing, itching, watery eyes, and sinus congestion caused by allergies, the common cold, or the flu.

Aspirin, chlorpheniramine, and phenylephrine may also be used for purposes not listed in this medication guide.

What should I discuss with my healthcare provider before taking this medicine?

Multum donot

Do not use this medicine if you have used an MAO inhibitor such as furazolidone (Furoxone), isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam, Zelapar), or tranylcypromine (Parnate) in the last 14 days. A dangerous drug interaction could occur, leading to serious side effects.

Multum emt

You should not use this medication if you have severe constipation, a blockage in your stomach or intestines, stomach or intestinal bleeding, a bleeding disorder such as hemophilia, or if you are unable to urinate.

Multum donot

Do not use this medicine if you have untreated or uncontrolled diseases such as glaucoma, asthma or COPD, high blood pressure, heart disease, coronary artery disease, or overactive thyroid.

Aspirin may cause serious effects on the stomach or intestines, including bleeding or perforation (forming of a hole). These conditions can be fatal and can occur without warning while you are taking aspirin, especially in older adults.

Ask a doctor or pharmacist if it is safe for you to take this medication if you have:

  • heartburn, stomach pain, indigestion, ulcer, or other stomach problems;
  • a colostomy or ileostomy;
  • diabetes;
  • liver or kidney disease;
  • epilepsy or other seizure disorder;
  • cough with mucus, or cough caused by emphysema, smoking, or chronic bronchitis;
  • enlarged prostate or urination problems;
  • pheochromocytoma (an adrenal gland tumor);
  • if you are on a low-salt diet; or
  • if you take potassium (Cytra, Epiklor, K-Lyte, K-Phos, Kaon, Klor-Con, Polycitra, Urocit-K).
Multum nopreg

FDA pregnancy category C. Aspirin may be harmful to an unborn baby's heart, and may also reduce birth weight or have other dangerous effects. Do not use this medicine without medical advice if you are pregnant.

Multum nobrfeed

It is not known whether aspirin, chlorpheniramine, and phenylephrine passes into breast milk or if it could harm a nursing baby. Antihistamines and decongestants may also slow breast milk production. Do not use this medicine without medical advice if you are breast-feeding a baby.

Multum nochild

Aspirin should not be given to a child or teenager who has a fever, especially if the child also has flu symptoms or chicken pox. Aspirin can cause a serious and sometimes fatal condition called Reye's syndrome in children. Do not give this medication to a child younger than 4 years old. Always ask a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children.

How should I take this medicine?

Use exactly as directed on the label, or as prescribed by your doctor. Do not use in larger or smaller amounts or for longer than recommended. This medicine is usually taken only for a short time until your symptoms clear up.

Do not take for longer than 7 days in a row. Talk with your doctor if your symptoms do not improve after 7 days of treatment, or if you have a sore throat that lasts longer than 2 days, or a sore throat with a fever and headache, nausea, vomiting, or skin rash.

Multum water

Drop the effervescent tablets into a glass of water (at least 4 ounces, or one-half cup). Stir this mixture and drink all of it right away.

Multum emt

If you need surgery or medical tests, tell the surgeon or doctor ahead of time if you have taken this medicine within the past few days.

Multum rt

Store at room temperature away from moisture and heat.

What happens if I miss a dose?

Since this medicine is taken when needed, you may not be on a dosing schedule. If you are taking the medication regularly, take the missed dose as soon as you remember. Skip the missed dose if it is almost time for your next scheduled dose. Do not take extra medicine to make up the missed dose.

What happens if I overdose?

Multum emt

Seek emergency medical attention or call the Poison Help line at 1-800-222-1222.

Overdose symptoms may include severe forms of some of the side effects listed in this medication guide.

What should I avoid while taking this medicine?

Multum dizzy

This medicine may cause blurred vision and may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be alert and able to see clearly.

Multum noalcohol

Drinking alcohol can increase certain side effects of this medication. Alcohol may also increase your risk of stomach bleeding while you are taking aspirin.

Multum donot

Ask a doctor or pharmacist before using any other cold, allergy, cough, or sleep medicine. Aspirin (sometimes abbreviated as ASA), antihistamines, and decongestants are contained in many combination medicines. Taking certain products together can cause you to get too much of a certain drug. Check the label to see if a medicine contains an aspirin, ASA, an antihistamine, or a decongestant.

What are the possible side effects of this medicine?

Multum emt

Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.

Multum donot

Stop using this medicine and call your doctor at once if you have a serious side effect such as:

  • bloody or tarry stools, coughing up blood or vomit that looks like coffee grounds;
  • fast, slow, or uneven heart rate, tremor, seizure (convulsions);
  • ringing in your ears, severe headache, mood changes, severe dizziness or anxiety, hallucinations, feeling like you might pass out;
  • redness or swelling, new cold or flu symptoms;
  • feeling short of breath, urinating less than usual or not at all; or
  • dangerously high blood pressure (severe headache, blurred vision, buzzing in your ears, anxiety, confusion, chest pain, uneven heartbeats, seizure).

Less serious side effects may include:

  • mild headache, mild dizziness, drowsiness;
  • dry mouth, nose, or throat;
  • heartburn, nausea, diarrhea, constipation, upset stomach;
  • feeling nervous, restless, or irritable; or
  • sleep problems (insomnia).

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

What other drugs will affect aspirin, chlorpheniramine, and phenylephrine?

Multum emt

Ask your doctor before using an antidepressant such as citalopram (Celexa), escitalopram (Lexapro), fluoxetine (Prozac, Rapiflux, Sarafem, Selfemra, Symbyax), fluvoxamine (Luvox), paroxetine (Paxil, Pexeva), sertraline (Zoloft), trazodone (Desyrel, Oleptro), or vilazodone (Viibryd). Taking any of these medicines with aspirin may cause you to bruise or bleed easily.

Multum dizzy

Before using this medication, tell your doctor if you regularly use other medicines that make you sleepy (such as allergy medicine, sedatives, narcotic pain medicine, sleeping pills, muscle relaxers, and medicine for seizures, depression, or anxiety). They can add to sleepiness caused by chlorpheniramine.

Ask a doctor or pharmacist if it is safe for you to use aspirin, chlorpheniramine, and phenylephrine if you are also using any of the following drugs:

  • topiramate (Topamax);
  • zonisamide (Zonegran);
  • a blood thinner such as warfarin (Coumadin, Jantoven);
  • gout medication such as probenecid (Benemid);
  • phenobarbital (Solfoton) or other barbiturates;
  • anti-nausea medications such as belladonna (Donnatal), dimenhydrinate (Dramamine), droperidol (Inapsine), methscopolamine (Pamine), or scopolamine (Transderm Scop);
  • bladder or urinary medications such as darifenacin (Enablex), flavoxate (Urispas), oxybutynin (Ditropan, Oxytrol), solifenacin (Vesicare), tolterodine (Detrol), or Urogesic Blue;
  • bronchodilators such as ipratropium (Atrovent) or tiotropium (Spiriva);
  • irritable bowel medications such as dicyclomine (Bentyl), hyoscyamine (Hyomax), or propantheline (Pro Banthine);
  • a nonsteroidal anti-inflammatory drug (NSAID) such as ibuprofen (Advil, Motrin), naproxen (Aleve, Naprosyn, Naprelan, Treximet), celecoxib (Celebrex), diclofenac (Arthrotec, Cambia, Cataflam, Voltaren, Flector Patch, Pennsaid, Solareze), indomethacin (Indocin), meloxicam (Mobic), and others; or
  • ulcer medicine such as glycopyrrolate (Robinul) or mepenzolate (Cantil).

This list is not complete and other drugs may interact with aspirin, chlorpheniramine, and phenylephrine. Tell your doctor about all medications you use. This includes prescription, over-the-counter, vitamin, and herbal products. Do not start a new medication without telling your doctor.

Where can I get more information?

Your pharmacist can provide more information about aspirin, chlorpheniramine, and phenylephrine.


Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.

Every effort has been made to ensure that the information provided by Cerner Multum, Inc. ('Multum') is accurate, up-to-date, and complete, but no guarantee is made to that effect. Drug information contained herein may be time sensitive. Multum information has been compiled for use by healthcare practitioners and consumers in the United States and therefore Multum does not warrant that uses outside of the United States are appropriate, unless specifically indicated otherwise. Multum's drug information does not endorse drugs, diagnose patients or recommend therapy. Multum's drug information is an informational resource designed to assist licensed healthcare practitioners in caring for their patients and/or to serve consumers viewing this service as a supplement to, and not a substitute for, the expertise, skill, knowledge and judgment of healthcare practitioners. The absence of a warning for a given drug or drug combination in no way should be construed to indicate that the drug or drug combination is safe, effective or appropriate for any given patient. Multum does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse or pharmacist.

Copyright 1996-2013 Cerner Multum, Inc. Version: 2.02. Revision date: 2/27/2012.

Your use of the content provided in this service indicates that you have read, understood and agree to the End-User License Agreement, which can be accessed by clicking on this link.

This information does not replace the advice of a doctor. Healthwise, Incorporated disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.